Alert archive / Hawaii / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 4, NWS Honolulu, HI

March 18, 2020Kauai County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Mar 18, 2020, 10:49 AM HST for Kauai County, Hawaii. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2020, 10:49 AM HST (20:49 UTC)
Expired
Mar 18, 2020, 11:15 AM HST
In force
26 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 11 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 11:30 AM HSTSevere Thunderstorm WatchSPC68 days
Mar 18, 9:11 AM HSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 8.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2020-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2020-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

205 
WUHW50 PHFO 182049
SVRHFO
HIC007-182115-
/O.NEW.PHFO.SV.W.0004.200318T2049Z-200318T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Honolulu HI
1049 AM HST Wed Mar 18 2020

The National Weather Service in Honolulu has issued a

* Severe Thunderstorm Warning for...
  The island of Kauai in Kauai County

* Until 1115 AM HST.

* At 1047 AM HST, a line of severe thunderstorms was located 11 
  miles southwest of Kekaha, moving northeast at 40 mph. This line 
  is expected to reach Barking Sands by 11 am and move across south 
  and west Kauai.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lihue, Mana, Hanapepe, Omao, Koloa, Poipu, Lawai, Polihale, Kokee
  State Park, Kalaheo, Puhi and Waimea Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2197 15933 2188 15943 2188 15953 2191 15960
      2189 15961 2196 15967 2199 15977 2206 15979
      2216 15971 2220 15963
TIME...MOT...LOC 2047Z 234DEG 36KT 2182 15980 

HAIL...<.75IN
WIND...60MPH
 
$$

Dye

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 10:05 AM HST, 44 minutes earlier.

Area forecast discussion, Mar 18, 10:05 AM HST, 44 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1005 AM HST Wed Mar 18 2020

.SYNOPSIS...
A wet and unsettled weather pattern will continue through
Thursday as a kona low remains parked several hundred miles west
of Kauai. The main threat to the islands will be heavy rain and
flooding over already saturated ground, though the potential for
severe weather continues today across the western end of the
state. The kona low will slowly weaken and drift northward on
Friday, stabilizing the atmosphere, and reducing rainfall coverage
from east to west. Trade winds will gradually build in from the
east during the weekend.

&&

.DISCUSSION...
A nearly stationary kona low centered roughly 575 miles west of
the state remains in control of the weather locally. A band of
thunderstorms that passed over much of the state yesterday and
produced flooding on the Big Island overnight has dissipated,
leading to a lull in showers and thunderstorms and a decrease in
cloud cover from Oahu eastward. A much different story is
developing on Kauai and Niihau and surrounding waters, where a
Severe Thunderstorm Watch has been issued through 2 PM. Another
vigorous band of heavy showers and strong to severe thunderstorms
formed along the eastern flank of the kona low overnight and is
moving eastward over Niihau as of this writing and could reach
Kauai during the next hour or two. In addition to the threat of
damaging winds posed by severe thunderstorms, heavy flooding
rainfall on already saturated grounds is a high concern on Kauai
in the short term, while the rest of the island chain will likely
experience a flare up of heavy showers and thunderstorms this
afternoon. A Flash Flood Watch remains in effect for the entire
state.

For Thursday and Friday, guidance continues to show the kona low
weakening and drifting slowly northward. A large slow moving
trough associated with this kona low will keep heavy rain and
thunderstorms sreading eastward across the state through Thursday,
extending the potential for flash flooding and thunderstorms by
one more day. The biggest challenge with the Thursday forecast
will be in how far eastward the heavy shower band will move before
the upper level dynamics diminish as the kona low lifts northward
and drifts further away from the island chain. The Big Island
will likely see the beginning of a drying trend on Thursday as
winds transition back to a more easterly direction. Southeasterly
winds will likely linger over the rest of the state, with a threat
for heavy showers and thunderstorms continuing over Kauai through
Friday afternoon.

Uncertainty is somewhat high heading into the weekend. The kona
low will fill and move northward, and surface high pressure will
build far northeast of the state. However, broad low pressure will
remain in place to the northwest of the Hawaii. This puts the
islands in a transition zone between the high pressure to the
northeast and low pressure to the northwest. Expect easterly
trades to build in over the Big Island and Maui, but the rest of
the island chain may remain under a weak southeast flow.

&&

.AVIATION...
Conditions have improved from Oahu eastward, but the kona low that
has been parked off to the west of Kauai is producing yet another
line of showers and embedded thunderstorms near Kauai this morning.
Periods of MVFR and brief IFR conditions are likely with this
activity beginning later this morning and into the afternoon.
Have dropped AIRMET Sierra down to only include Kauai for tempo
mountain obscuration above 1500 feet. Depending on how far east
this line moves, the AIRMET may need to be expanded to other
islands.

Elsewhere, expect scattered showers and isolated thunderstorms
through the day as this system continues to provide plenty of
instability and moisture to fuel this active stretch of weather.
Some of these showers may be heavy at times, resulting in MVFR/IFR
conditions.

AIRMET Tango for tempo moderate turbulence between FL180/FL350
from Kauai westward will remain in effect.

AIRMET Zulu for moderate icing between FL170/fl300 will be
trimmed back to only include Kauai westward, as the original
cloud deck that was producing the icing threat over the entire
island chain has diminished.

&&

.MARINE...
Southeast winds will continue as the kona low to the west moves
northward through the second half of the week. Although wind
speeds will remain in the fresh to strong category over exposed
waters, especially near the coasts where terrain- induced
accelerations occur with southeast flow (such as the Hamakua coast
and waters around South Point), light and variable winds will
remain possible over other areas (Oahu and Maui County leeward
waters). The largest seas are hovering around the advisory level
of 10 ft over the Kauai waters. In addition to the winds and
seas, widespread heavy rainfall and thunderstorms will continue
with the potential for severe thunderstorms over Kauai waters.

Surf along north and west facing shores will remain small through
Thursday, then trend up late Thursday night through the day Friday
as a long-period, northwest swell builds down the island chain.
Heights will near advisory levels for exposed north and west
facing shores at it peaks late Friday into Saturday.

Surf along south facing shores will potentially remain up through
midweek for coasts exposed to southeast winds (Kauai/Oahu/SE Big
Island). Largest will remain along south facing shores of Kauai
through midweek, likely near or just shy of the 8 ft advisory level.
Otherwise, mainly small background south swells are anticipated
through the second half of the week. For the long-term, although
confidence remains low, guidance continues to show a 7-10 ft at 14-
15 second south-southwest swell impacting Pago Pago, Samoa Thursday-
Friday from recent Tropical Cyclone Gretel passing far to their
south-southwest. If this materializes, a decent sized, long-period
south-southwest swell will become a possibility for Hawaii by next
Monday (around the 23rd).

Surf along east facing shores exposed to southeast winds will remain
rough through midweek. This will especially be the case for Kauai,
where heights will approach advisory levels. Surf may remain up
through the second half of the week for all east facing shores as
a small trade wind swell fills in. Surf will ramp up early next
week as fresh to strong trades fill in locally and upstream.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday afternoon for all Hawaiian
Islands.

Winter Weather Advisory until 6 PM HST this evening for Big
Island Summits.

Wind Advisory until 6 PM HST this evening for Big Island Summits.

Small Craft Advisory until 6 PM HST this evening for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Oahu
Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward
Waters-Big Island Southeast Waters.

&&

DISCUSSION...Wroe
AVIATION...Dye
MARINE...Morrison

In the hours before

Special weather statement, Mar 18, 10:35 AM HST, 14 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1035 AM HST Wed Mar 18 2020

HIZ002>004-182100-
Kauai Windward-Kauai Leeward-Kauai Mountains-
1035 AM HST Wed Mar 18 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KAUAI IN KAUAI
COUNTY...

At 1032 AM HST, a line of strong thunderstorms was located 14 miles
southwest of Barking Sands, or 37 miles west of Lihue, moving
northeast at 45 mph. This line is expected to reach southern Kauai
around 11 am.

Winds in excess of 50 mph are possible with these storms.

Locations impacted include...
Lihue, Kalaheo, Kekaha, Mana, Hanapepe, Omao, Koloa, Lawai, Polihale,
Kokee State Park, Waimea, Barking Sands, North Fork Wailua Trails,
Poipu, Na Pali State Park, Puhi, Waimea Canyon State Park, Kaumakani,
Pakala Village and Eleele.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 PM HST for
Hawaii.

LAT...LON 2197 15934 2194 15935 2188 15943 2191 15960
      2189 15961 2196 15967 2199 15977 2206 15979
      2211 15974 2216 15973 2220 15962
TIME...MOT...LOC 2032Z 235DEG 39KT 2188 15993

Dye

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:03 PM HSTAreal Flood AdvisoryHFOKalawao81 min
Mar 17, 2:25 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Mar 17, 2:41 PM HSTSpecial Weather StatementHFOKalawao34 min
Mar 17, 3:56 PM HSTSpecial Marine WarningHFO64 min
Mar 17, 4:33 PM HSTSpecial Marine WarningHFO42 min
Mar 17, 5:41 PM HSTSpecial Marine WarningHFO64 min
Mar 17, 6:34 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Mar 17, 7:52 PM HSTWinter Weather AdvisoryHFOHawaii20 hr
Mar 17, 7:55 PM HSTAreal Flood AdvisoryHFOHawaii6 hr
Mar 17, 11:26 PM HSTFlash Flood WarningHFOHawaii3 hr
Mar 18, 1:32 AM HSTFlash Flood WarningHFOHawaii5 hr
Mar 18, 4:22 AM HSTWind AdvisoryHFOHawaii11 hr
Mar 18, 8:07 AM HSTSpecial Marine WarningHFO83 min
Mar 18, 9:13 AM HSTSpecial Marine WarningHFO107 min
Mar 18, 9:53 AM HSTSevere Thunderstorm WarningHFOKauai22 min
Mar 18, 10:05 AM HSTSpecial Marine WarningHFO115 min
Mar 18, 10:35 AM HSTSpecial Weather StatementHFOKauai25 min
Mar 18, 11:09 AM HSTSevere Thunderstorm WarningHFOKauai21 min
Mar 18, 11:13 AM HSTSpecial Marine WarningHFO78 min
Mar 18, 11:20 AM HSTAreal Flood AdvisoryHFOKauai86 min
Mar 18, 11:26 AM HSTSevere Thunderstorm WarningHFOKauai34 min
Mar 18, 1:18 PM HSTSpecial Marine WarningHFO87 min

Nearby

Severe Thunderstorm Warnings in Hawaii, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.